Tornadoes · United States · Ohio · 2021

EF0 tornado, South Salem to Chllcth Ross Co Arpt, Ohio, October 15, 2021

From South Salem to Chllcth Ross Co Arpt, this EF0 tornado ran 0.1 miles across Ross County on October 15, 2021, touching down at 1:25 AM EDT and reaching 20 yards wide. It killed nobody and injured 1, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
October 15, 2021
Touchdown
1:25 AM EDT (05:25 UTC)
Lifted
1:26 AM EDT (05:26 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
1
Property damage
$30,000
County
Ross County
Touchdown point
39.326, -83.340
Lift-off point
39.327, -83.338
Record number
2110152325-01

The damage survey

36 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • No floor anchors on top floor
  • 40' High steel shipping container 8250# tare, approx 1500# material inside
  • Child injured and needed several stitches when a fish tank broke, sending flying glass into leg.
  • Garage door failure. Wall secured to concrete cinder block with nails.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed along a cold front moving through the Ohio Valley. Some of the storms produced damaging winds and isolated tornadoes.

The tornado briefly touched down on a residential property, partially removing the roof of a manufactured home. A few outbuildings were also damaged and a large shipping container was blown from its location. A child sustained minor injuries due to flying glass. A few large trees were also downed.

The tornado appears to have touched down near Vollmar Road. Numerous trees were knocked down in a field between Vollmar Road and Albright Mill Road and additional hardwood trees and limbs were blown down at two residences along Albright Mill Road. The roof of one of the residences also sustained damage, where part of the roof was lifted off and blown across the road. A back porch was also destroyed. Damage in this area was estimated be near 85 mph, which corresponds to a high end EF0 tornado.||Additional tree damage occurred to the east of Albright Mill Road, primarily on Egypt Pike and Cattail Road. The tornado is believed to have ended on or just east of Cattail Road as no additional damage was observed east of Cattail Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
05:29 UTC06:00 UTCTornado WarningILN
05:48 UTC06:03 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Oct 15, 9:48 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Oct 15, 9:48 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
948 PM EDT Fri Oct 15 2021

.SYNOPSIS...
A cold front will move through the region overnight. High
pressure will begin to build in later on Saturday behind the
cold front, offering dry conditions with cooler than average
temperatures. An extended period of dry weather is expected
through the middle of next week, with temperatures trending
closer to normal for this time of year.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cold front, located near I-71 this evening, will push through
the remainder of our region overnight. An embedded s/wv located
within a broader mid level trough will move east/northeast
across the area. This feature, combined with upper divergence
from the RR quad of an embedded 250 mb jet, along with low level
convergence above/behind the frontal surface, will result in
widespread showers. A rumble of thunder will be possible along
and southeast of I-71. Thus, have continued with categorical
PoPs overnight. The pressure gradient will increase, allowing
winds to gust from the northwest up to 25 knots at times.
Temperatures will cool off, falling into the upper 40s far west
to the mid 50s far east by morning.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The cold front exits our fa Saturday morning. A few light
showers may linger in west-central OH the longest, but will
likely taper off by the afternoon. Meanwhile, notable clearing
will begin Saturday morning across our west, with skies becoming
mostly sunny for the majority of our CWA on Saturday with the
exception of western and central OH. Strong winds aloft will
help enhance winds at the surface. Sustained northwesterly winds
of 15-20 mph are possible, with gusts up to 20-30 mph.

A cooler and drier air mass settles in - providing conditions
that are much more fall-like. Temperatures will struggle to
break above 60 for a number of our northern counties on
Saturday.

Saturday night, a few clouds will traverse our northern/eastern
CWA to start the night before mostly clearing out. Winds will
subside some, but continue to remain around 5-10 mph overnight.
Even with the winds remaining slightly on the higher side,
overnight lows will plummet into the lower to middle 40s, with a
few of our climatologically cooler spots dropping into the
upper 30s. No mention of frost as of yet due to the winds
staying up.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Amplified mid/upper level flow with sharp trough over the northeast
and a large ridge over the nations mid section. This places the Ohio
Valley in northwest flow with surface high pressure building across
the area Sunday into early next week. This high will offer drier
conditions. Temperatures look to be a little below normal with highs
on Sunday in the lower and middle 60s, warming slowly into the
middle and upper 60s on Monday.

A broad mid level ridge to build into the area with a low level west
to southwest flow developing on the back side of surface high. This
pattern will offer dry weather with slightly above normal
temperatures into the middle of next week. Highs are expected to be
in the upper 60s to the lower 70s for both Tuesday and Wednesday.

Shortwave to track through the Great Lakes Thursday/Thursday night.
Chances for rain showers begin to develop Wednesday night into
Thursday. Some model differences exist regarding how quick pcpn ends
Friday, so will limit any mention of a shower to slight chance.
Temperatures turn cooler with highs Thursday ranging from 65 to 70
and 60 to 65 on Friday.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
A cold front will move southeast across the region this evening.
Scattered showers, perhaps a rumble of thunder, will accompany
the frontal boundary. Conditions will vary between VFR and MVFR.

For the overnight period, the front will continue to move
southeast. An embedded disturbance within a larger mid level
trough will bring additional lift, and the result will be
widespread showers as a weak surface wave ripples northeast
along the exiting boundary. Conditions will lower to MVFR
(ceilings between 1000 and 1500 feet and visibilities between 3
and 5 miles) with some pockets IFR ceilings possible. Showers
will taper off across the west toward 12Z. In addition, winds
will pick up from the northwest with gusts up to 25 knots
possible.

On Saturday, mid level trough will push east across the Great
Lakes and Ohio Valley. Showers will end during the morning
across the east with some clearing expected over the west. By
afternoon, some SCT to LCL BKN cumulus/stratocumulus can be
expected in the post frontal environment. It will be breezy with
west/northwest winds 10 to 15 knots and gusts up to 25 knots.

Winds will diminish Saturday evening as temperatures cool and
skies clear from the west. High pressure is then expected to
build into the Ohio Valley.

OUTLOOK... No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark/Hickman
NEAR TERM...Hickman
SHORT TERM...Clark
LONG TERM...AR
AVIATION...Hickman
Hazardous weather outlook, Oct 15, 8:58 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
858 PM EDT Fri Oct 15 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
858 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 15, 11:16 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1116 PM EDT Fri Oct 15 2021

INZ074-075-080-KYZ090>093-OHZ077-160345-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-Campbell KY-
Gallatin KY-Hamilton OH-
1116 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
DEARBORN, NORTHEASTERN SWITZERLAND, KENTON, CENTRAL CAMPBELL, BOONE,
EASTERN GALLATIN AND CENTRAL HAMILTON COUNTIES THROUGH 1145 PM EDT...

At 1115 PM EDT, a strong thunderstorm was located near Oakbrook,
moving east at 50 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, Reading, North College Hill, Edgewood,
Alexandria, Elsmere, Wyoming, Cheviot, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill and Mount Healthy.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 75 and 77.
 I-71 in Ohio between mile markers 0 and 8.
 I-74 in Ohio between mile markers 11 and 19.
 I-75 in Kentucky between mile markers 172 and 191.
 I-75 in Ohio between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3912 8488 3927 8449 3903 8432 3897 8430
      3893 8426 3882 8488 3896 8495
TIME...MOT...LOC 0315Z 248DEG 42KT 3898 8474

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Campbell
Special weather statement, Oct 15, 11:45 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1145 PM EDT Fri Oct 15 2021

KYZ093-OHZ071-077>079-160415-
Campbell KY-Hamilton OH-Clermont OH-Brown OH-Warren OH-
1145 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN CAMPBELL,
EASTERN HAMILTON, CLERMONT, NORTHWESTERN BROWN AND SOUTHWESTERN
WARREN COUNTIES THROUGH 1215 AM EDT...

At 1145 PM EDT, a strong thunderstorm was located over Salem Heights,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Mason, Norwood, Fort Thomas, Newport, Sharonville, Blue
Ash, Loveland, Reading, Montgomery, North College Hill, Madeira,
Alexandria, Wyoming, Highland Heights, Milford, Mount Healthy,
Bellevue, Deer Park and Dayton.

This includes the following Interstates...
 I-71 in Ohio between mile markers 3 and 23.
 I-75 in Ohio between mile markers 6 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3896 8443 3898 8443 3899 8444 3923 8456
      3930 8439 3929 8435 3931 8435 3939 8415
      3907 8387 3902 8387 3902 8383 3901 8382
TIME...MOT...LOC 0345Z 248DEG 39KT 3908 8438

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Oct 15, 11:54 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1154 PM EDT Fri Oct 15 2021

KYZ093-OHZ078-079-160430-
Campbell KY-Clermont OH-Brown OH-
1154 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CAMPBELL,
SOUTHERN CLERMONT AND WEST CENTRAL BROWN COUNTIES THROUGH 1230 AM
EDT...

At 1154 PM EDT, a strong thunderstorm was located over New Richmond,
moving east at 40 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Georgetown, Claryville, Amelia, Mount Orab, Bethel, New
Richmond, Williamsburg, Cold Spring, Ryland Heights, Russellville,
Hamersville, Mentor, Moscow, California, Grants Lick, Saltair, Gubser
Mill, Nicholsville and State Route 32 at US Route 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3896 8444 3898 8443 3898 8445 3899 8445
      3907 8387 3902 8387 3902 8384 3887 8376
      3886 8423 3887 8423 3885 8428 3885 8442
TIME...MOT...LOC 0354Z 257DEG 37KT 3895 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Campbell
Local storm report, Oct 16, 12:08 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1208 AM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND DMG     3 SW INDEPENDENCE       38.92N 84.58W
10/15/2021                   KENTON             KY   BROADCAST MEDIA

            SEVERAL TREE LIMBS DOWNED ALONG BANKLICK RD. TIME
            ESTIMATED BY RADAR.

&&

KC
Local storm report, Oct 16, 12:33 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 AM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     TSTM WND DMG     2 SW BURLINGTON         39.00N 84.75W
10/15/2021                   BOONE              KY   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

BC
Special weather statement, Oct 16, 12:40 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1240 AM EDT Sat Oct 16 2021

OHZ079-080-160515-
Highland OH-Brown OH-
1240 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL BROWN
AND WESTERN HIGHLAND COUNTIES THROUGH 115 AM EDT...

At 1240 AM EDT, a strong thunderstorm was located 8 miles northeast
of Mount Orab, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hillsboro, Lynchburg, Russell, New Market, Fayetteville, St. Martin,
Chasetown, Danville in Highland County, Berrysville, State Route 136
at US Route 62 and Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3922 8395 3925 8386 3925 8384 3922 8384
      3922 8381 3923 8380 3926 8378 3929 8375
      3932 8365 3908 8347 3905 8391
TIME...MOT...LOC 0440Z 256DEG 34KT 3913 8384

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Campbell

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

5.4 hours before the tornado, 41 km from the path. October 16, 2021.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 8 joules per kilogram, CIN -85, lifted condensation level 841 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-85 J/kg
Surface CAPE
37 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

6.6 hours after it, 41 km from the path. October 16, 2021.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90812, lifted condensation level 592 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -250 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90812 J/kg
Surface CAPE
17 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
-250 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Washington Court House (I23), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:35 UTC62.660.80° 0 kt1008.1
03:55 UTC62.662.60° 0 kt1007.8
04:15 UTC64.462.60° 0 kt1008.1
04:35 UTC62.662.60° 0 kt1007.5
04:55 UTC62.660.8320° 11 kt1007.5
05:15 UTC60.860.8300° 7 kt1008.1
05:35 UTC60.859330° 7 kt1007.8
05:55 UTC60.859300° 4 kt1007.8
06:15 UTC60.859310° 5 kt1007.8
06:35 UTC60.859310° 7 kt1007.8
06:55 UTC5957.2320° 11 kt171007.5
07:15 UTC5957.2350° 6 kt1007.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 43 km away, was scanning. The volume nearest the touchdown began at 05:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:53 UTCTORNADO 07 Sw HillsboroHighland, OHNWS SURVEY CONFIRMS EF0 TORNADO SOUTHWEST OF HILLSBORO OH. THE PATH LENGTH WAS 1.9 MILES WITH AN ESTIMATED MAXIMUM WIND SPEED OF 80 MPH. CHECK PNS FOR ADDITIONAL DETAILS.
05:00 UTCTSTM WND DMG2 W HillsboroHighland, OHTREES DOWN FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR.
05:03 UTCTORNADO 13 Nne HillsboroHighland, OHNWS SURVEY CONFIRMS EF1 TORNADO NORTH OF HILLSBORO, OH. THE PATH LENGTH WAS 3.1 MILES WITH AN ESTIMATED MAXIMUM WIND SPEED OF 95 MPH. CHECK PNS FOR ADDITIONAL DETAILS.
05:04 UTCTSTM WND DMG5 Ne HillsboroHighland, OHTREES DOWN FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR.
05:05 UTCTSTM WND DMG5 Ne HillsboroHighland, OHGARAGE AND SHED DAMAGED FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR.
05:06 UTCTSTM WND DMG4 Ne HillsboroHighland, OHCONSIDERABLE TREE DAMAGE CONSISTENT WITH STRAIGHT LINE WINDS OF 70 TO 75 MPH WAS OBSERVED NEAR THE INTERSECTION OF SR138 AND KINCAID ROAD. THE AREA WAS LOCATED SOUTH OF THE TORNADO TRACK.
05:25 UTCTORNADO 02 Wsw South SalemRoss, OH*** 1 INJ *** OUTBUILDINGS WERE MOVED AND THE ROOFING MATERIAL WAS REMOVED FROM A MANUFACTURED HOME.
05:28 UTCTORNADO 24 Ese GreenfieldRoss, OHNWS SURVEY CONFIRMS EF2 TORNADO WITHIN THE TOWN OF SOUTH SALEM, OH. THE PATH LENGTH WAS 0.7 MILES WITH AN ESTIMATED MAXIMUM WIND SPEED OF 115 MPH. CHECK PNS FOR ADDITIONAL DETAILS.
05:29 UTCTSTM WND DMG5 Ese GreenfieldRoss, OHSEVERAL RESIDENTIAL STRUCTURES DAMAGED ALONG STEWART STREET NEAR MAIN STREET IN SOUTH SALEM. WIDESPREAD TREE DAMAGE IN THE AREA. PROBABLE TORNADO.
05:42 UTCTORNADO 03 Ene FrankfortRoss, OHNWS SURVEY CONFIRMS AN EF0 TORNADO TOUCHED DOWN NEAR FRANKFORT. THE PATH LENGTH WAS 3.4 MILES WITH AN ESTIMATED MAX WIND SPPED OF 85 MPH. NUMEROUS TREES WERE REPORTED KNOCKED DOWN. SOME STRUCTURAL DAMAGE WAS ALSO REPORTE
05:44 UTCTSTM WND DMG4 W AndersonvilleRoss, OHNUMEROUS TREES BLOWN DOWN. 25 ACRES OF CORN FLATTENED.
05:58 UTCTSTM WND DMG2 Wnw KingstonPickaway, OHROOF REMOVED FROM HOME, ALONG WITH NUMEROUS TREES DOWN FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR.
05:59 UTCTORNADO 12 Wnw KingstonPickaway, OHNWS SURVEY CONFIRMS AN EF1 TORNADO TOUCHED DOWN NEAR KINGSTON. THE PATH LENGTH WAS 2.7 MILES WITH AN ESTIMATED MAX WIND SPEED OF 110 MPH. NUMEROUS TREES WERE KNOCKED DOWN. SOME STRUCTURAL DAMAGE, SOME SIGNIFCANT, WAS ALS
06:10 UTCTSTM WND DMG3 Sw TarltonPickaway, OHHOUSE DAMAGED ON SHOEMAKER RD
06:15 UTCTSTM WND DMGTarltonPickaway, OHMULTIPLE TREES AND POWER POLES DOWNED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of October 15, 2021

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 155:22 AM CDTEF1Washington, AR7.8500$100,000
October 153:42 PM EDTEF0Sandusky, OH3.850
October 153:20 PM CDTEF0Pulaski, AR2.5100$5,000
October 158:10 PM CDTEF1Spencer, IN1.050$45,000
October 1510:12 PM EDTEF0Washington, IN2.770
October 1510:40 PM EDTEF0Scott, IN0.675
October 1512:53 AM EDTEF0Highland, OH1.850$40,000
October 151:03 AM EDTEF1Highland, OH3.170$100,000
October 151:28 AM EDTEF2Ross, OH0.9100$300,000
October 151:42 AM EDTEF0Ross, OH3.475$100,000
October 151:59 AM EDTEF1Pickaway, OH2.780$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.